Wildfire, South Central Mountains
- When
- February 26, 12:00 PM MST to 2:00 PM MST
- Where
- South Central Mountains forecast zone
- Reported by
- Emergency Manager
A grass fire spread quickly to 30 acres and destroyed one home and an outbuilding in Capitan.
The combination of southwest winds, extremely low humidity, and very dry fuels set the stage for elevated fire danger across much of New Mexico. Emergency management in Lincoln County reported that a wildfire started shortly after the noon hour near Capitan.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The combination of southwest winds, extremely low humidity, and very dry fuels set the stage for elevated fire danger across much of New Mexico. Emergency management in Lincoln County reported that a wildfire started shortly after the noon hour near Capitan. The fire spread very quickly through grassy fuels to a size of 30 acres. One home and an outbuilding were destroyed. The Red Cross was working with the family and emergency management to assist the family with their losses. No injuries or fatalities occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 26, 10:22 AM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1022 AM MST Mon Feb 26 2018 .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist with increasing south-southwest breezes this afternoon. 11 && .PREV DISCUSSION...215 AM MST Mon Feb 26 2018... .SYNOPSIS... The vast majority of the time through next weekend will be dry. The best opportunity for precipitation will be Tuesday night into Wednesday night. Winds will be more prevalent with breezy to windy conditions across the east nearly every day through the weekend. Wednesday should be the windiest day. Temperatures will be warmer today and Tuesday, cooler Wednesday thanks to the clouds and some precipitation, then warmer and dry again Thursday through Saturday. A weak trough could bring just a little snow to the far north Sunday and Monday. && .DISCUSSION... A deepening trough of low pressure along the west coast will develop a closed low over CA late today or tonight. Strengthening southwest flow aloft will combine with a deepening surface low in southeast CO to bring breezy to windy conditions across the northeast quarter of the state both days. There will be lots of sunshine today, and a decent amount Tuesday, although high clouds will be on the increase, especially on the east central plains. High temperatures will rebound nicely today, increasing 10 degrees or more over Sunday in many areas. Tuesday will be a tad warmer, above normal nearly area wide. Our western storm will continue south along the CA coast tonight and Tuesday, before turning east Tuesday night and Wednesday. The storm will weaken and become just a trough of low pressure Wednesday as it crosses NM. This system will bring us the best opportunity for some precipitation in the Tuesday night to Wednesday night time period. But rain and snow amounts will be mostly light, generally under a tenth of an inch of rain and just a few inches of snow in the western and northern mountains. Highs Wednesday will be noticeably cooler while winds should be the strongest of the week across the east. There may be advisory level winds across portions of the eastern plains. Thursday through Saturday will be dry and warmer. A weak ridge of high pressure over NM Thursday will shift east with increasing southwest flow Friday and Saturday. More moderate winds are expected in the east both days. A weak trough will cross NM Sunday night into Monday, but prospects for significant precipitation are low, with only the northwest mountains maybe seeing some rain and higher elevation snow showers Sunday. Precipitation Monday will be sparse, just a few snow showers around the Raton Ridge and Johnson Mesa. Temperatures will be cooler, and winds finally easing up some. CHJ && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR PORTIONS OF EASTERN NEW MEXICO EACH AFTERNOON THIS WEEK EXCEPT WEDNESDAY... Windy conditions return to much of eastern NM today as upper level flow backs around to the southwest and strengthens while the surface low near the NM/CO border deepens to near 1006 mb. Critical fire weather conditions are expected for several hours this afternoon across the Northeast Highlands, Northeast and East Central Plains. Moderate haines values and above normal temperatures boost confidence in the existing Red Flag Warning. Additionally, across northeast NM, several hours of single digit humidities are anticipated. Will also issue a Fire Weather Watch for Tuesday across all of eastern NM. Upper level flow will be similar to Monday, if not a little stronger, and the surface low should be a little deeper as well - around 1003 mb. High temperatures will be 5 to 12 degrees above normal, plus well above normal mixing heights, single digit humidities across the northeast, and moderate to high haines lead to high confidence in another day of widespread critical fire weather conditions. A storm system will shift eastward across the state on Wednesday which will cool temperatures and raise humidities, but winds will remain strong. In fact, winds will likely be stronger on Wednesday across the East Central Plains than on either Mon or Tues. The higher humidities should preclude critical fire weather conditions though. Some light snow is also possible across central and western NM as the system moves through. Generally no more than 1 to 3 inches are expected, mainly over far western NM and the higher terrain. Temperatures will quickly rebound on Thursday and Friday, and west- southwest flow will take shape over NM. Friday should be windier than Thursday, but both days could see critical fire weather conditions develop across northeast NM. More widespread conditions are expected on Friday as compared to Thursday. As the next storm system remains north of NM, periods of strong winds will persist through the weekend, with critical conditions remaining possible across northeast NM on both Sat and Sun. Since it is shaping up to be a rather windy week, ventilation will generally not be a concern, accept for small pockets of poor ventilation on Thursday across NC/NW NM. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MST this evening for the following zones... NMZ103-104-108. Fire Weather Watch Tuesday afternoon for the following zones... NMZ103-104-107-108. && 24
Hazardous Weather Outlook National Weather Service Albuquerque NM 416 AM MST Mon Feb 26 2018 NMZ501>540-271100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 416 AM MST Mon Feb 26 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect from 10 AM through 7 PM for all of the east where low humidities combined with strong winds will create critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Critical fire weather conditions will be possible in parts of the east every day from Tuesday through next weekend, except Wednesday. The primary area will be the northeast, although critical conditions Tuesday could spread to central areas, including the Middle Rio Grande Valley. .SPOTTER INFORMATION STATEMENT... Contact your local law enforcement at 911 and the National Weather Service at 1.888.386.7637 to report wildfire outbreaks. 40
1 wildfire. Local standard time, as filed.
A grass fire spread quickly to 30 acres and destroyed one home and an outbuilding in Capitan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731898.